×

zbMATH — the first resource for mathematics

Stochastic volatility in mean models with scale mixtures of normal distributions and correlated errors: a Bayesian approach. (English) Zbl 1209.62029
Summary: A stochastic volatility in mean model with correlated errors using the symmetrical class of scale mixtures of normal distributions is introduced. The scale mixture of normal distributions is an attractive class of symmetric distributions that includes the normal, Student-t, slash and contaminated normal distributions as special cases, providing a robust alternative to estimation in stochastic volatility in mean models in the absence of normality. Using a Bayesian paradigm, an efficient method based on Markov chain Monte Carlo (MCMC) is developed for parameter estimation. The methods developed are applied to analyze daily stock return data from the São Paulo Stock, Mercantile & Futures Exchange index (IBOVESPA). The Bayesian predictive information criteria (BPIC) and the logarithm of the marginal likelihood are used as model selection criteria. The results reveal that the stochastic volatility in mean model with correlated errors and slash distribution provides a significant improvement in model fit for the IBOVESPA data over the usual normal model.

MSC:
62F15 Bayesian inference
62P05 Applications of statistics to actuarial sciences and financial mathematics
65C40 Numerical analysis or methods applied to Markov chains
Software:
Scythe
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Abanto-Valle, C.A.; Bandyopadhyay, D.; Lachos, V.H.; Enriquez, I., Robust Bayesian analysis of heavy-tailed stochastic volatility models using scale mixtures of normal distributions, Computational & statistics data analysis, 54, 2883-2898, (2010) · Zbl 1284.91579
[2] Abramowitz, M.; Stegun, N., Handbook of mathematical functions, (1970), Dover Publications, Inc. New York
[3] Ando, T., Bayesian inference for nonlinear and non-Gaussian stochastic volatility model with leverage effect, Journal of Japan statistical society, 36, 173-197, (2006) · Zbl 1110.62141
[4] Ando, T., Bayesian predictive information criterion for the evaluation of hierarchical Bayesian and empirical Bayes models, Biometrika, 94, 443-458, (2007) · Zbl 1132.62005
[5] Bollerslev, T.; Zhou, H., Volatility puzzles: a simple framework for gauging return-volatility regressions, Journal of econometrics, 131, 123-150, (2005) · Zbl 1337.62346
[6] Chib, S., Marginal likelihood from the Gibbs output, Journal of the American statistical association, 90, 1313-1321, (1995) · Zbl 0868.62027
[7] Chib, S.; Greenberg, E., Understanding the metropolis – hastings algorithm, The American Statistician, 49, 327-335, (1995)
[8] Chib, S.; Jeliazov, I., Marginal likelihood from the metropolis – hastings output, Journal of the American statistical association, 96, 270-281, (2001) · Zbl 1015.62020
[9] Choy, S.T.B.; Chan, J.S.K., Scale mixtures distributions in statistical modelling, Australian & New Zealand journal of statistics, 50, 135-146, (2008) · Zbl 1145.62006
[10] de Jong, P.; Shephard, N., The simulation smoother for time series models, Biometrika, 82, 339-350, (1995) · Zbl 0823.62072
[11] Fonseca, T.C.O.; Ferreira, M.A.R.; Migon, H.S., Objective Bayesian analysis for the student-t regression model, Biometrika, 95, 325-333, (2008) · Zbl 1400.62260
[12] French, K.R.; Schert, W.G.; Stambugh, R.F., Expected stock return and volatility, Journal of financial economics, 19, 3-29, (1987)
[13] Geweke, J., Evaluating the accuracy of sampling-based approaches to the calculation of posterior moments, (), 169-193
[14] Ghysels, E.; Harvey, A.C.; Renault, E., Stochastic volatility, (), 119-191
[15] Harvey, A.C.; Shephard, N., The estimation of an asymmetric stochastic volatility model for asset returns, Journal of business and economic statistics, 14, 429-434, (1996)
[16] Kim, S.; Shepard, N.; Chib, S., Stochastic volatility: likelihood inference and comparison with ARCH models, Review of economic studies, 65, 361-393, (1998) · Zbl 0910.90067
[17] Koopman, S., Disturbance smoothers for state space models, Biometrika, 80, 117-126, (1993) · Zbl 0769.62069
[18] Koopman, S.J.; Uspensky, E.H., The stochastic volatility in Mean model: empirical evidence from international stock markets, Journal of applied econometrics, 17, 667-689, (2002)
[19] Lachos, V.H.; Ghosh, P.; Arellano-Valle, R.B., Likelihood based inference for skew-normal/independent linear mixed models, Statistica sinica, 20, 303-322, (2010) · Zbl 1186.62071
[20] Liesenfeld, R.; Jung, R.C., Stochastic volatility models: conditional normality versus heavy-tailed distributions, Journal of applied econometrics, 15, 137-160, (2000)
[21] Omori, Y.; Chib, S.; Shephard, N.; Nakajima, J., Stochastic volatility with leverage: fast likelihood inference, Journal of econometrics, 140, 425-449, (2007) · Zbl 1247.91207
[22] Omori, Y.; Watanabe, T., Block sampler and posterior mode estimation for asymmetric stochastic volatility models, Computational statistics & data analysis, 52, 2892-2910, (2008) · Zbl 05564678
[23] Pemstein, D.; Quinn, K.V.; Martin, A.D., The scythe statistical library: an open source C++ library for statistical computation, Journal of statistical software, V, 1-29, (2007)
[24] Pitt, M.; Shephard, N., Filtering via simulation: auxiliary particle filter, Journal of the American statistical association, 94, 590-599, (1999) · Zbl 1072.62639
[25] Rosa, G.J.M.; Padovani, C.R.; Gianola, D., Robust linear mixed models with normal/independent distributions and Bayesian MCMC implementation, Biometrical journal, 45, 573-590, (2003)
[26] Salazar, E., Migon, H.S., Ferreira, M.A.R., 2009. Objective Bayesian analysis for exponential power regression models. Technical Report, Federal University of Rio de Janeiro, Department of Statistics. · Zbl 1257.62029
[27] Shephard, N.; Pitt, M., Likelihood analysis of non-Gaussian measurements time series, Biometrika, 84, 653-667, (1997) · Zbl 0888.62095
[28] Taylor, S., Financial returns modelled by the product of two stochastic processes—a study of the daily sugar prices 1961-75, (), 203-226
[29] Taylor, S., Modeling financial time series, (1986), Wiley Chichester
[30] Tierney, L., Markov chains for exploring posterior distributions (with discussion), Annal of statistics, 21, 1701-1762, (1994) · Zbl 0829.62080
[31] Wang, J.; Genton, M., The multivariate skew-slash distribution, Journal of statistical planning and inference, 136, 209-220, (2006) · Zbl 1081.60013
[32] Watanabe, T.; Omori, Y., A multi-move sampler for estimate non-Gaussian time series model: comments on Shepard and pitt (1997), Biometrika, 91, 246-248, (2004) · Zbl 1132.62349
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.